Wyoming, 2013High Wind in Wyoming, December 17 to 18, 2013
December 17 to 18, 2013 · NWS CYS · 3 events in 2 counties and zones
A tight surface pressure gradient produced a brief period of strong gap winds through portions of the central and southern Laramie Range.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight surface pressure gradient produced a brief period of strong gap winds through portions of the central and southern Laramie Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 17, 10:55 AM MST, 3 hours 16 minutes earlier.
Area forecast discussion, Dec 17, 10:55 AM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MST TUE DEC 17 2013
.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 410 AM MST TUE DEC 17 2013
WINDS WILL BE THE MAIN FORECAST CONCERN INTO WEDNESDAY AFTERNOON.
CURRENTLY WINDS ARE BEHAVING NICELY WITH WIND SPEEDS MAINLY IN
THE 25 TO 35 MPH RANGE WITH GUSTS 40 TO 50 MPH ACROSS THE WIND
PRONE AREAS OF SOUTHEAST WYOMING. THIS SHOULD CONTINUE TO BE THE
CASE THROUGH THIS MORNING WITH ISOLATED STRONGER GUSTS. NOT
ANTICIPATING A NEED FOR HIGH WIND HIGHLIGHTS THROUGH THIS
AFTERNOON OF COURSE THE CURRENT EXPECTED WIND SPEEDS ARE WITHIN
THE MARGIN OF ERROR. MODELS DO INDICATE A SLIGHT INCREASE IN WIND
SPEEDS TONIGHT WITH A MARGINAL GRADIENT NEEDED TO REACH HIGH
WIND SPEEDS. MODELS SHOWING PRESSURE FALLS IN THE PLAINS WHICH
SHOULD ACCELERATE WINDS SLIGHTLY AND THIS COULD BE ENOUGH TO PUSH
BORDEAUX AND ARLINGTON PAST THE HIGH WIND THRESHOLD...ALTHOUGH THE
MAIN THREAT IS AT BORDEAUX WHERE GAP FLOW MAY BE THE TIPPING POINT.
OUTSIDE OF THE WIND PRONE AREAS...LOOK FOR BREEZY TO WINDY
CONDITIONS TODAY.
WARM WESTERLY FLOW WILL REMAIN IN PLACE TODAY THROUGH WEDNESDAY
AFTERNOON...PRODUCING MILD TEMPERATURES ACROSS THE AREA. HIGHS
TODAY WILL EASILY RISE INTO THE 50S EAST OF THE LARAMIE RANGE WITH
LOWER 60S INTO THE SOUTHERN NEBRASKA PANHANDLE. THERE IS STILL
SOME SNOW COVER IN THE NORTHERN PANHANDLE WHICH WILL HOLD DOWN
TEMPERATURES A BIT TODAY...BUT BY THE END OF TODAY MOST OF THE
SNOW SHOULD BE GONE. MODEL HAVE TRENDED SLIGHTLY WARMER OVER THE
PAST FEW DAYS...SO WOULD NOT BE SURPRISED TO SEE TEMPERATURES A
FEW DEGREES WARMER THAN CURRENT FORECAST GIVEN DOWNSLOPE FLOW AND
AMPLE SUNSHINE TODAY. TEMPERATURES ALOFT VERY WARM AHEAD OF AN
APPROACHING TROUGH WEDNESDAY WHICH IS SUPPORTIVE OF NEAR RECORD
TEMPERATURES INTO THE PLAINS...MAINLY INTO THE SOUTHERN NEBRASKA
PANHANDLE. OF COURSE INCREASING CLOUD COVER AND STANDING WAVE
CLOUDS WILL INHIBIT MAXIMUM MIXING SO MAY NOT QUITE REACH RECORDS.
BIG CHANGES WILL OCCUR FROM WEDNESDAY AFTERNOON TO THURSDAY
AFTERNOON. MUCH COLDER AIR WILL SPILL SOUTHWARD BEHIND A COLD
FRONT WHICH WILL MOVE ACROSS THE AREA WEDNESDAY NIGHT AND THURSDAY
MORNING. HIGH TEMPERATURES THURSDAY WILL BE 20 TO 30 DEGREES
COLDER THAN WEDNESDAY WITH FALLING TEMPERATURES THROUGH THURSDAY
AFTERNOON...WHILE INCREASING WINDS AND COLD AIR WILL PUSH WIND
CHILLS INTO THE TEENS AND SINGLE DIGITS BY LATE THURSDAY
AFTERNOON. MODELS HAVE TRENDED HIGHER WITH QPF FORECASTS. THE
LATEST SOLUTIONS INDICATING A MIDLEVEL BOUNDARY BEING THE FOCUS
FOR PRECIPITATION. IT WILL BE COLD ENOUGH THAT PRECIPITATION WILL
FALL AS SNOW WITH NO MORE THAN A VERY BRIEF PERIOD OF RAIN
POSSIBLE DURING THE ONSET OF PRECIPITATION. AT THIS POINT SNOW
ACCUMULATIONS LOOK TO BE MINIMAL WITH ONLY A FEW INCHES OF SNOW
INTO THE PLAINS.
.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 330 AM MST TUE DEC 17 2013
UPPER TROF AXIS WILL PASS ACROSS THE CWA FRIDAY WITH SNOW SHOWERS
DIMINISHING TO MAINLY OVER THE HIGHER MTNS. COLDER TEMPERATURES
FOR FRIDAY AS SFC HIGH SHIFTS SLOWLY EAST OVER THE UPPER MIDWEST.
COOL SATURDAY AND SUNDAY ALONG WITH A BIT UNSETTLED WEATHER AS NW
FLOW ALOFT CONTINUES OVER THE REGION BRINGING PERIODIC MINOR
SURGES OF MOISTURE WHICH WILL INTERACT OROGRAPHICALLY TO PRODUCE
MTN SNOW SHOWERS. SOMEWHAT DRIER CONDITIONS MONDAY ALONG WITH A
LITTLE WARMER TEMPERATURES AS UPPER FLOW BACKS A BIT AND LEE
TROFFING DEVELOPS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1054 AM MST TUE DEC 17 2013
VFR CONDITIONS WILL PERSIST THROUGH WEDNESDAY WITH MAINLY MID AND
HIGH CIRRUS MOVING OVERHEAD FROM THE NORTHWEST. WINDS WILL REMAIN
GUSTY ACROSS SOUTHEAST WYOMING WITH 25 TO 35 KTS EXPECTED AT AREA
TERMINALS THIS AFTERNOON...AND AGAIN WEDNESDAY MORNING. LIGHTER
WINDS WILL PERSIST AT THE NEBRASKA SITES.
&&
.FIRE WEATHER...
ISSUED AT 410 AM MST TUE DEC 17 2013
DRY WITH GUSTY WEST WINDS TODAY AND WEDNESDAY ALONG WITH WARM
TEMPERATURES. BIG CHANGES WILL OCCUR BETWEEN WEDNESDAY AND
THURSDAY WITH TEMPERATURES 20 TO 30 DEGREES COLDER ALONG WITH
BREEZY NORTH WINDS. SNOW IS POSSIBLE ACROSS MOST OF THE FORECAST
AREA THURSDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM...LIEBL
LONG TERM...RE
AVIATION...RJM
FIRE WEATHER...LIEBL
Hazardous weather outlook, Dec 17, 4:25 AM MST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
425 AM MST TUE DEC 17 2013
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-181200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
425 AM MST TUE DEC 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLD FRONT WILL PASS ACROSS EARLY THURSDAY WITH SOME MAINLY
LIGHT SNOW EXPECTED THURSDAY AND THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ106-110-116-117-181200-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
425 AM MST TUE DEC 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
GUSTY WEST OR SOUTHWEST WINDS WILL OCCUR AGAIN TODAY IN WIND-PRONE
AREAS. SOME GUSTS AROUND 50 MPH ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLD FRONT WILL PASS ACROSS EARLY THURSDAY WITH SOME MAINLY
LIGHT SNOW EXPECTED THURSDAY AND THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Dec 17, 8:52 AM MST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
852 AM MST TUE DEC 17 2013
WYZ106-110-171800-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN
852 AM MST TUE DEC 17 2013
...WINDY CONDITIONS WILL CONTINUE TODAY...
SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS OF AROUND 50 MPH WILL
CONTINUE THROUGH THIS AFTERNOON FOR THE WIND PRONE AREAS ALONG
AND WEST OF INTERSTATE 25. THIS INCLUDES INTERSTATE 80 CORRIDOR
NEAR ARLINGTON AND ALONG INTERSTATE 25 NEAR THE BORDEAUX EXIT.
MOTORISTS IN HIGH PROFILE VEHICLES AND LIGHT TRAILERS WILL
EXPERIENCE THE GREATEST DIFFICULTIES WHILE TRAVELING TODAY.
THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC ON INTERSTATE 80 NEAR ARLINGTON DUE TO WIND SPEEDS ABOVE
50 MPH. THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW
OVER TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT
LOAD. DRIVERS OF SUCH VEHICLES ARE ADVISED TO DELAY TRAVEL.
RJM
Special weather statement, Dec 17, 11:59 AM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1159 AM MST TUE DEC 17 2013
WYZ106-110-172100-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN
1159 AM MST TUE DEC 17 2013
...WINDY CONDITIONS WILL CONTINUE TODAY FOR PORTIONS OF SOUTHEAST
WYOMING...
SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS OF AROUND 55 MPH WILL
CONTINUE THROUGH THIS AFTERNOON FOR THE WIND PRONE AREAS ALONG
AND WEST OF INTERSTATE 25. THIS INCLUDES INTERSTATE 80 CORRIDOR
NEAR ARLINGTON AND ALONG INTERSTATE 25 NEAR THE BORDEAUX EXIT.
MOTORISTS IN HIGH PROFILE VEHICLES AND LIGHT TRAILERS WILL
EXPERIENCE THE GREATEST DIFFICULTIES WHILE TRAVELING TODAY.
THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE
LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES
TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE
ADVISED TO DELAY TRAVEL.
RJM
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 17, 2:11 PM MST to 2:16 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured wind gusts of 63 mph.
High Wind, South Laramie Range
- When
- December 17, 11:15 PM MST to December 18, 12:15 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 17/2345 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 18, 12:01 PM MST to 2:36 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 18/1206 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 17, 20131 death · 1 event
- Winter Weather in New York, December 17, 201324 events
- Heavy Snow and High Wind in Montana, December 17 to 19, 201373 kt wind · 16 events
- Winter Weather in Pennsylvania, December 17, 201313 events
- Winter Weather in New Jersey, December 17, 201311 events
- Heavy Snow in Massachusetts, December 17 to 18, 20137 events
- Heavy Snow in Maine, December 17 to 18, 20136 events
- Winter Weather in West Virginia, December 17 to 18, 20134 events
- Winter Weather in Vermont, December 17, 20133 events
- Heavy Snow in New Hampshire, December 17, 20133 events
- Winter Weather in Connecticut, December 17, 20132 events
- Winter Weather in Massachusetts, December 17, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493173, 493172, 493174.